Any info on nivolumab & thyroid? - 1288577

8 posts / 0 new
Last post
dorie4
Any info on nivolumab & thyroid? - 1288577

Hi Folks,

I was on nivo. for about 8 months until progression found on CT, June 30. Since then I've been going through the hoops to get on a Rova-T trial & hope to start within a few weeks.

In the meantime, a blood test found my TSH at .02 (T4 "normal") and I have been feeling the effects of hyperthyroid, with rapid heart beat, some dizziness, tingly feelings, that come with minor exertion. For the past 25 years or so I've been treated for hypothyroid, and normal TSH for me is around 1.5.

The earliest my endocrinologist would see me is one month. Needless to say, this endo does not show an overabundance of concern, so in the meantime I have stopped taking my Armour Thyroid on my own. It has made a great difference, though I'm still having some hypo symptoms.

I have two questions: First, though I've found some general information from Dr. West and a few others, I don't find much that looks at various interations of the nivo/thyroid link, and especially whether there are any new thoughts on treatment possibilities for this side effect.

Second: What is the thinking about starting a new med within a few weeks of starting a clinical trial? I think I know the answer to that, but you folks are so great at looking at all sides of a question that I'd like to hear your response.

Thanks so much!
Dorie

catdander
Hi Dorie,

Hi Dorie,

I'm sorry to hear you've progressed. As you know we can't say what you should be doing on your own without seeing your endocrinologist. I wonder if it would be possible for your oncologist to help you get an earlier appointment.

As for the new trial it would be up the doctors conducting the trial to determine if the trial is appropriate for you when/if a new drug is introduced.

I'll ask one of our faculty to comment on what he's seeing in his clinic in regards to thyroid issues and immunotherapy.

I hope you are feeling alright,
Janine

dorie4
Thanks, Janine. I reallize

Thanks, Janine. I reallize that neither you nor the doctors here can recommend specific treatment, especially when its not their specialty. I had hoped, though, that by now there was enough experience with thyroid side effects that there was some information on whether standard practice was okay or whether there might be special precautions. Probably too early to tell, but I thought I'd ask.

My oncologists have been terrific, but unfortunately they haven't had much sway with the endo. I'll be looking for someone else for sure!

I appreciate you passing this along to your faculty member.

Best,
Dorie

JimC
Hi Dorie,

Hi Dorie,

As you've probably already seen in your research here, Dr. West has mentioned thyroid issues as a complication of immunotherapy, but seems to have found that the standard treatments for hyper- or hypothyroidism are sufficient:

"Thyroiditis, or inflammation of the thyroid, is another common side effect, and it may lead to excessively high activity (hyperthyroidism) or low activity (hypothyroidism). Because the thyroid gland regulates metabolism, growth, and temperature control, typical symptoms of hyperthyroidism include weight loss, a fast heart rate, irritability, diarrhea, and feeling warm most of the time, while the symptoms of hypothyroidism often include weight gain, fatigue, dry skin, constipation, and feeling cold. It is common for hyperthyroidism to later transition to a normal or hypothyroid state. Blood tests can determine the function of the thyroid. Hyperthyroidism is generally treated with “beta blockers,” blood pressure medications that slow the heart rate, combined with symptomatic management of patient’s symptoms. Hypothyroidism is readily treated with thyroid hormone replacement (levothyroxine/Synthroid)." - http://cancergrace.org/cancer-treatments/2014/12/30/what-are-the-potenti...

Regarding the trial, you can look at the inclusion/exclusion criteria on clinicaltrials.gov, but those listings aren't exhaustive, so as Janine stated it's best to contact the trial staff to see if a pre-existing thyroid condition, and the accompanying medication, would be a problem.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

dorie4
I appreciate your response,

I appreciate your response, Jim, and just wanted you all to know that I have an appointment with the endo. tomorrow and with the trial team on Friday. I hope we'll be able to coordinate between the two, and especially that I won't be booted from the trial! I'll keep you posted.

Dorie

catdander
Hi Dorie, I hope the

Hi Dorie, I hope the appointments went well and look forward to hearing how they went.

Fingers crossed.

Janine

dorie4
Thank you so much for asking,

Thank you so much for asking, Janine. After a good talk with my endo., I feel much more comfortable staying with him. He tested TSH, T-3 & 4, and while the Ts were not out of line, the TSH had gone up to 28, so I'm back on Armour at a lower dose. I'll see him again in a month.

The research team did not have a problem with the change in dosage, as long as I'm not on a different medication.

The tests went as expected, though I won't have the results until I go back to the clinic tomorrow. Fingers crossed, indeed!

Dorie

catdander
So far so good. I'm hoping

So far so good. I'm hoping for good scan results from Birmingham.